Hail, Oxford
- When
- June 6, 8:55 AM EST to 9:00 AM EST
- Where
- Oxford County, 1.21 mi NE of Porterfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.880, -70.900
Quarter size hail stones were reported in Brownfield Maine.
Hot and muggy conditions prevailed over the area as the region had been on the backside of an Atlantic Ridge in the warm sector of an unstable air mass. A strengthening area of low pressure began to approach western Maine by midday along with a surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Hot and muggy conditions prevailed over the area as the region had been on the backside of an Atlantic Ridge in the warm sector of an unstable air mass. A strengthening area of low pressure began to approach western Maine by midday along with a surface cold front. A compact shortwave upper level trough dug into the region from Ontario increased the mid-level shear over Maine. Two distinct rounds of thunderstorms crossed the state with the first pre-frontal trough bringing damaging wind gusts around noon, with a second round of damaging thunderstorms by mid-afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 6, 8:25 AM EST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
925 AM EDT Sat Jun 6 2020
.SYNOPSIS...
A warm and humid southerly breeze will be replaced by a cooler
and less humid northwest wind by tonight behind a cold front.
Showers and storms are expected to fire ahead of the front with
gusty winds and small hail possible. A mix of clouds and
sunshine with widely scattered showers on Sunday as an upper
trough crosses the area. High pressure builds east into the
region through the first half of the new work week along with a
gradual warming trend. Precipitation chances return during the
second half of the week.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
925 AM...At 13z a 1006 millibar low was vicinity of Penobscot
bay with a wavy frontal boundary extending through southern
Maine and central New Hampshire to a 1006 millibar low vicinity
of the Vermont-Quebec border. The trailing cold front extended
through eastern New York with a prefrontal trough through
western New England. For today...modified soundings show CAPES
at or above 1500 j/kg today over much of New Hampshire and
southwest Maine ahead of the cold front. Expect convection to
increase in coverage next several hours as heating and
strengthening wind field ahead of shortwave impulse and
approaching surface front. The biggest threat today will
continue to be a few cells capable of producing damaging wind
gusts. In the vicinity of the warm frontal boundary that
stretches from central New Hampshire through southwest
Maine...there may be sufficient shear for an isolated spin up.
For this ESTF update...adjustments of near term grids to reflect
the mesonet as well as radar and satellite trends.
Prev disc...
700 AM Update... Made a few minor tweaks to temperatures and dew
points through according to latest observations and model
trends. At this hour, an area of moderate rainfall is moving
across Maine. It had contained thunder but that has since
decreased. Attention turns to upstream development along the
cold front; as of this hour RAP13 analysis places the cold
front along a line extending from the low pressure center south
of Montreal southwestward through New York to near Pittsburg PA.
Previously...
Today, showers and storms are expected with a crossing frontal
system and forcing shortwave trough. The compact shortwave digs
down from Ontario through the Great Lakes region and into New
England today, meanwhile the surface low skirts across the
southern Canadian border, strengthening as it crosses into Maine
by mid-day. The first order of business is a prefrontal wave
and associated shower/elevated convection activity which will
track into northern NH around dawn, into western Maine by about
12Z with a weakening trend. The main show will be the crossing
cold front. High dew points well into the 60s plus increasing
shear and steepening lapse rates with the shortwave trough will
create a favorable environment for thunderstorms today as the
cold front crosses.
As temperatures climb with the diurnal trend today, into the 70s and
80s over the coastal plain (limited along the Mid-Coast with a cool
marine layer near the surface), instability grows to around 1500-
2000 MUCAPE/1000-1500 MLCAPE...caveats here are that convection from
this morning may work over the atmosphere to a certain degree over
the north and the marine layer over the MidCoast will take more
forcing to overcome. Nonetheless, hires models suggest the cold
front provides enough forcing to produce a line or two of
organized storms this afternoon. The greatest chances for
damaging wind gusts and hail exists over the lowlands and
foothills, where the crossing cold front has more CAPE to work
with during the day today. This aligns well with a marginal risk
outlined by the Storm Prediction Center. Behind the cold front,
a northwest breeze occasionally gust to around 20-25 kts takes
over with steep low-level lapse rates keeping shower chances
going until sundown.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Long after the cold front exits to the east over the waters,
the main trough axis aloft swings through tonight with an uptick
in light rain showers, mainly over the mountains. Temperatures
will steadily cool into the 50s and 40s, a few degrees below
normal for this time of year. Northwest flow continues into
Sunday as the trough pulls away with clouds lingering in the
mountains keeping temperatures cooler. Highs will be in the 60s
north to 70s south, with the NW flow keeping the seabreeze at
bay. Light, scattered to isolated showers taper down through the
day with dry air pouring in from the north.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
We begin this forecast cycle with an upper level pattern of a
trough over the northeast and northwest CONUS with a strong
ridge built between over the Great Lakes. Undercutting that
ridge is tropical storm Cristobal.
Sunday will bring NWly flow, with some clouds lingering in the
mountains keeping temperatures cooler. Highs will be in the 60s
north to 70s south, with the NW flow keeping the seabreeze at
bay.
High pressure builds in for the start of next week. As it does we'll
see increasing temperatures through the week. Initially offshore
flow will keep the seabreeze confined to the coast, thus have
increased temps on Monday slightly.
While the high builds into our region, well to our west
tropical storm Cristobal is moving up the west edge of the
ridge, bringing moisture to join with the northern stream short
wave over Ontario. Some of this moisture looks to make it over
the top of the ridge in at least the form of increasing clouds
for our area on Tuesday. Still a large spread from ensembles
with only around 40% producing any precipitation Tuesday night,
still will put a slight chance in the mountains for Tuesday
night where it's most likely to see any precip.
Wednesday when the high shifts to the east, we'll see a
stronger seabreeze develop, thus have lowered coastal
temperatures a bit for this period.
For the end of the week the extra tropical low which absorbed
the remnants of Cristobal will move across southern Canada,
dragging a cold front and showers across our region. The trend
has been slower with this system, which is consistent with the
fact that the initial flow is highly blocked. While the end of
the week will likely see some showers, the timing is still very
uncertain and have stuck close to the consensus for this update.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Light SSWerly winds this morning bring humid conditions
with patchy fog and low ceilings leading to localized MVFR to
IFR restrictions to some portions of the area. Along the coast,
low ceilings and more dense fog is likely to impact RKD (LIFR),
and to a lesser extent PSM/PWM. Restrictions lift after sunrise.
A cold front and associated SHRA and TSRA activity crosses today
with localized IFR possible. Storms approach the Connecticut
River by around dawn, then re-fire along the front with
temporary restrictions during the afternoon, most likely for
Maine terminals. VFR returns behind the front with northwesterly
flow, except for over HIE where MVFR ceilings may linger into
Sunday.
Long Term... After the cold front moves through we'll see NWly
flow through the day on Sunday. High pressure moves in for the
first half of next week with VFR continuing. While there may be
some clouds on Tuesday, still expect VFR through the middle of
the week.
&&
.MARINE...
Short Term...Southerly winds this morning ahead of a cold front
push seas to near 5 ft with SCA conditions most likely over the
Mid-Coast of Maine. Winds stay below 25 kts into the afternoon,
except locally in storms this afternoon as the cold front
crosses. Offshore winds take over after the front this evening
and overnight with winds gusts approaching 25 kts.
Long Term...NWly flow behind the cold front my approach SCA in
the eastern zones before beginning to subside on Sunday. High
pressure builds across the waters through the first half of next
week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ023-
024.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ150.
&&
ESHazardous Weather Outlook National Weather Service Gray ME 315 AM EDT Sat Jun 6 2020 MEZ023-024-NHZ014-070715- Coastal York-Coastal Cumberland-Coastal Rockingham- 315 AM EDT Sat Jun 6 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered thunderstorms this afternoon will produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No Hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ012>014-018>022-025>028-033-NHZ006-008>013-015-070715- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands- Southern Carroll-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 315 AM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Thunderstorms this afternoon will produce isolated damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No Hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-NHZ001>005-007-070715- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Sullivan- 315 AM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...Today and Tonight. isolated thunderstorms this afternoon will produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms on Saturday could produce gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-070715- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 315 AM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No Hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Gray ME
832 AM EDT Sat Jun 6 2020
MEZ022-028-061300-
Interior Waldo-Coastal Waldo-
832 AM EDT Sat Jun 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WALDO COUNTY...
At 832 AM EDT, a strong thunderstorm was located over Prospect, or
near Searsport, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Belfast, Searsport, Winterport, Prospect, Stockton Springs,
Frankfort, Swanville and Monroe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4449 6878 4447 6878 4442 6894 4458 6907
4469 6884 4468 6881 4467 6881 4466 6882
4462 6884 4461 6882 4458 6881 4457 6877
4454 6875 4451 6875
TIME...MOT...LOC 1232Z 245DEG 36KT 4454 6892Special Weather Statement National Weather Service Gray ME 851 AM EDT Sat Jun 6 2020 NHZ003-004-006-061315- Northern Grafton-Southern Carroll-Northern Carroll- 851 AM EDT Sat Jun 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAFTON AND CENTRAL CARROLL COUNTIES... At 851 AM EDT, a strong thunderstorm was located 8 miles north of Sandwich, or 10 miles north of Moultonborough, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Conway, Tamworth, Sandwich, Bartlett, Madison, Freedom, Albany, Eaton, Waterville Valley and Livermore. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4381 7153 4399 7155 4406 7105 4383 7106 TIME...MOT...LOC 1251Z 267DEG 27KT 4391 7144 MLE
Special Weather Statement National Weather Service Gray ME 917 AM EDT Sat Jun 6 2020 MEZ012-018-NHZ004-006-061400- Southern Oxford-Interior York-Southern Carroll-Northern Carroll- 917 AM EDT Sat Jun 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARROLL COUNTY... At 917 AM EDT, a strong thunderstorm was located over Tamworth, or 8 miles southwest of Conway, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Conway, Fryeburg, Ossipee, Effingham, Tamworth, Madison, Brownfield, Freedom, Albany, Eaton and Porter. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4383 7134 4395 7132 4400 7096 4376 7099 TIME...MOT...LOC 1317Z 275DEG 18KT 4390 7124 MLE
Special Weather Statement National Weather Service Gray ME 942 AM EDT Sat Jun 6 2020 MEZ012-018-019-033-NHZ004-006-061415- Southern Oxford-Interior Cumberland Highlands-Interior York-Central Interior Cumberland-Southern Carroll-Northern Carroll- 942 AM EDT Sat Jun 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK...SOUTHWESTERN OXFORD...WEST CENTRAL CUMBERLAND AND EAST CENTRAL CARROLL COUNTIES... At 942 AM EDT, a strong thunderstorm was located 7 miles southeast of Conway, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Conway, Fryeburg, Hiram, Cornish, Madison, Brownfield, Freedom, Denmark, Eaton, Porter, Baldwin, Parsonsfield and Sebago. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4381 7111 4399 7109 4399 7073 4377 7077 TIME...MOT...LOC 1342Z 270DEG 21KT 4390 7102
The Portland,ME radar (KGYX), 52 km away, was scanning. The volume nearest the first event began at 13:54 UTC.
9 thunderstorm wind, 4 hail. Local standard time, as filed.
Quarter size hail stones were reported in Brownfield Maine.
Three quarter inch hail and gusty winds was reported by a weather spotter on the Hiram and Baldwin by a weather spotter.
Thunderstorm outflow winds downed numerous trees near Cape Monday Rd in Bridgton, ME.
Severe thunderstorm wind gusts downed trees and wires on Quarry Road in New Gloucester.
Severe thunderstorm wind gusts downed trees and wires on Cobbs Bridge Road & Rowe Station Road in New Gloucester.
Trees and wires down on Tobey Road in New Gloucester.
Quarter size hail reported by the public in North Berwick.
Large flag pole snapped in half by thunderstorm winds.
Trees felled by thunderstorm winds near the Durham/Brunswick town line.
Quarter size hail by the public in Shapleigh.
Severe thunderstorm wind gusts downed multiple trees in Shapleigh.
Photo relayed via social media of a large pine tree down when the severe thunderstorm moved through Shapleigh.
Severe thunderstorm wind gusts downed trees near Waterboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905793, 905798, 905888, 906238, 906239, 906240, 906236, 906241, 906242, 906237, 906243, 906244, 906245.